Drugs mix-up alert going to Westminster

Joe King
Joe King

A coroner is set to write to the Health Secretary following the death of a 68-year-old who fell victim to a medication blunder at Wigan Infirmary.


Former miner Joseph King, from Ashton, was given the anti-anxiety drug clonazepam instead of the epilepsy treatment clobezan for up to four-and-a-half days after being admitted with a urinary tract infection.

Other news: Defiant dad vows never to lose hope

An inquest in Bolton heard that the hospital’s medications regime had undergone major changes since the error was identified by a pharmacist.

His widow Margaret King Hopes that “lessons have been learned” after her husband’s death in January 2016.

An inquest at Bolton was told there was also a two-day period during which Mr King would not have received any medication as there were problems with the insertion of a naso-gastric tube.

Alan Walsh, a Bolton assistant coroner, is now intending to write to Health Secretary Jeremy Hunt, the British Medical Association, the Royal Pharmaceutical Society and the Nursing and Midwifery Council to highlight problems associated with similarly-named medications.

He will also be contacting Wrightington, Wigan and Leigh NHS Foundation Trust to request reviews of safeguards surrounding the administration of medicines, from admission to their bedside delivery, and nurses training over the same issue.

His narrative conclusion, as a result of the January 2016 death, after a three-day hearing, read: “Joseph John King died as the result of a combination of naturally occuring diseases, with an element of industrial disease, and excess doses of clonazepam, which was administered and not self-medicated, instead of clobezan, for a period in excess of four days prior to his death.”

Speaking after the case, his son Ian King said: “It’s a satisfactory conclusion for us - if we can help to prevent any more deaths in future than it will be dad’s legacy.”

His widow Margaret King, of Skelton Street, added: “I hope that some good can come out of this.

“It’s still awfully quiet at home without him because he was a real character.”